Prolonged use of nonsteroidal anti-inflammatory drugs (NSAIDs) or acetaminophen modestly increases the risk for hearing loss in older women, a prospective analysis of data from the Nurses’ Health Study (NHS) I has found. A similar relationship was not seen with aspirin.
The effect may not be large, but “given the high prevalence of analgesic use, a small increase in risk could have important public health implications,” Brian Min-Hann Lin, MD, from the Channing Division of Network Medicine, Brigham and Women’s Hospital, Boston, Massachusetts, and colleagues write. “If this is a causal relation, it suggests that a substantial proportion of hearing loss attributable to use of analgesics is potentially preventable.”
The researchers report their findings in the American Journal of Epidemiology.
Aspirin, NSAIDs and acetaminophen are the most commonly used drugs in the United States, but there is evidence that they may be ototoxic, especially in high doses, the authors explain.
The NHS began including questions about aspirin, acetaminophen, and NSAID use in its biannual questionnaire in 1990. In 2012, the questionnaire included questions about hearing loss and time of onset, for the Conservation of Hearing Study (CHEARS).
The researchers analyzed data from 55,850 CHEARS participants after excluding those whose hearing loss began before 1990 or who had a history of chemotherapy for cancer other than nonmelanoma skin cancer.
At baseline in 1990, the participants had a mean age of 53.9 years (standard deviation, 6.5). There were 18,663 incident cases of hearing loss reported over 873,376 person-years of follow-up.
Compared with use for less than 1 year, NSAID and acetaminophen use for more than 6 years were independently associated with multivariable-adjusted relative risks (RR) of 1.10 (95% confidence interval [CI], 1.06 – 1.15; P for trend < .001) and 1.09 (95% CI, 1.04 – 1.14; P for trend < .001), respectively. Aspirin use was not (RR, 1.01; 95% CI, 0.97 – 1.05; P for trend = .35). These relationships did not change after adjustment for waist circumference and body mass index as continuous variables and exclusion of women with a history of tinnitus.
Similarly, NSAID use on 2 or more days per week, compared with less than 2 days per week, was associated with a multivariate-adjusted RR for hearing loss of 1.07 (95% CI, 1.01 – 1.13), as were regular acetaminophen use and regular use of multiple analgesics (RR, 1.19; 95% CI, 1.08 – 1.32). Regular use of aspirin alone was not associated with hearing loss (RR, 1.01; 95% CI, 0.98 – 1.05).
The study followed each woman until she reported onset of hearing loss or developed cancer. The researchers adjusted for covariates known to be risk factors for hearing loss, including age, race, body mass index, waist circumference, alcohol consumption, diet, potassium, magnesium, level of physical activity, smoking, diabetes, hypertension, tinnitus, and use of other analgesics. Follow-up ended in 2012.
Noting that analgesic use may be associated with tinnitus, the authors also performed a secondary analysis that excluded women who reported onset of tinnitus before the onset of hearing loss.
To estimate the degree to which analgesic use contributed to the women’s hearing loss, the investigators calculated the population attributable fraction (PAF) of hearing loss among the study participants. With the assumption of a causal relationship between the medications and hearing loss, regular use of NSAIDs was associated with a PAF of 4.0, and acetaminophen, with a PAF of 1.6%. Regular use of multiple analgesics was associated with a PAF of 5.5%.
Mechanisms by which these drugs may affect auditory function include impairing outer hair cell function, reducing cochlear vascular supply, and inhibiting cyclooxygenase. Acetaminophen may render the cochlea more susceptible to noise-induced damage, and in animal models, there is evidence that acetaminophen and one of its metabolites “may cause ototoxicity through oxidative stress mechanisms.”
This is the first published study to assess the relationship between duration of NSAID use and risk for hearing loss in women, the authors write.
Study limitations include a cohort composed almost completely of older white women and reliance on the participants’ self-reports regarding their use of analgesics and the age at which they noticed their hearing declining.
Nevertheless, “[c]onsidering the high prevalence of analgesic use and the high probability of frequent and/or prolonged exposure in women of more advanced age, our findings suggest that NSAID use and acetaminophen use may be modifiable risk factors for hearing loss,” the authors conclude.